You are here:

Hair Loss/Post minoxidil shed (acute telogen effluvium)


I am a 43 yr old female who has been dealing with what I believe to be chronic telogen effluvium for the last 4+ years.  During that time I corrected my low ferritin (with better diet/iron supplements) and high TSH (with Synthroid).  I also used Rogaine for over 2 years.  I first used the 2% solution, then used the 5% solution.  During that time I still shed a lot on and off (300+ hairs per day).  Then due to unbearable scalp irritation, I quit Rogaine cold turkey 5 months ago.  3 months after quitting, I noticed an increase in shedding, but now 5 months after quitting, it is ridiculous (400 hairs per day).  My part is significantly widening and I'm very concerned.  All the shed hairs have the little white bulb at the end so I know it is telogen hairs.  My questions are:

1)  How long should the shedding (due to quitting Rogaine) last?

2)  Are the hairs I'm shedding now both the ones that Rogaine helped grow as well as the hairs that were already good?  

3)  Will any of it grow back to bring me back to baseline (i.e., where I should have been had I never started Rogaine)?

4)  Are there any natural products I can use to help stimulate growth?  I have heard that Jamaican Castor Oil is good.  What are your thoughts on that product?

Thanks so much in advance.

1) the shedding is variable for each patient. The normal is 6 months but can be longer.
2) the hairs are both new and old
3) the hair will grow back to baseline if your telogen effluvium stops
4) the best way to treat a telogen effluvium is B12 shots once a month. We inject 1 cc a month. Most patients within 3-6 months do not have any more shedding even with chronic telogen effluvium like you have.

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.